Kansas, 2009

Flash Flood in Kansas, September 9, 2009

September 9, 2009 · NWS GLD · 1 event in 1 county or zone

Heavy rainfall occurred over the same areas that experienced flash flooding the previous evening. An additional two inches of precipitation resulted in water flowing over US highway 40 west of Oakley, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Heavy rainfall occurred over the same areas that experienced flash flooding the previous evening. An additional two inches of precipitation resulted in water flowing over US highway 40 west of Oakley, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 8, 11:42 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 8, 11:42 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM MDT TUE SEP 8 2009

.DISCUSSION...
157 PM MDT TUE SEP 8 2009

A MID/UPPER TROUGH OVER THE NORTHERN ROCKIES/NORTHERN PLAINS REGION
IS PROGGED TO TRANSLATE EAST TOWARD THE UPPER MISSISSIPPI VALLEY AREA
ON WED WHILE A TRAILING COLD MOVES SOUTH IMPACTING THE CENTRAL HIGH
PLAINS TONIGHT. THIS RAISES CONCERNS FOR ADDITIONAL RAIN OVER AREAS
THAT RECEIVED 3-5 INCHES LAST NIGHT.

300-305K MIXING RATIOS/STRMLNS INDICATE 12-14 G/KG OF MOISTURE
AVAILABLE WHILE PWATS ARE PROGGED TO BE IN EXCESS OF 150 PERCENT OF
NORMAL ACROSS THE AREA TONIGHT. WITH STORM MOTIONS IN THE 5-7 KNOT
RANGE ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. THE PREVIOUS FORECAST HOISTED THE HIGHEST POPS ACROSS THE
NORTHERN HALF OF THE CWA, AND THIS APPEARS TO BE IN LINE WITH THE
STRONGER CONVERGENCE ASSOCIATED WITH THE H85 LLJ.

THUNDERSTORM ACTIVITY MAY LINGER INTO THE MORNING HOURS, ESPECIALLY
ACROSS THE SOUTH. MAINTAINED LOW PROBABILITIES FOR DEEP MOIST
CONVECTION AFTER 21Z IN POST-FRONTAL UPSLOPE REGIME WITH SEASONABLE
HIGHS IN THE UPPER 70S. ANY THUNDERSTORMS THAT MANAGE TO DEVELOP WED
AFTERNOON SHOULD BE MORE DIURNALLY DRIVEN WHICH WAS HANDLED WELL IN
THE PREVIOUS FORECAST.

THU-FRI...SHORT WAVE RIDGING WILL ALLOW FOR A SEASONABLY WARM
AND DRY DAY ACROSS THE CENTRAL HIGH PLAINS ON THU WITH MAXIMUM
VALUES IN THE LOWER 80S.  A ROBUST MID/UPPER TROUGH IS PROGGED TO
DIG INTO THE NORTHERN PLAINS ON FRIDAY DRIVING A COLD FRONT SOUTH
ACROSS THE TR-STATE AREA FRI. MAINTAINED MID POPS AFTER 18Z WITH
ANTICIPATED FROPA. PREFER THE SLOWER ECMWF SOLUTION AS THE GFS HAS
TRENDED MUCH FURTHER WEST COMPARED TO EARLIER RUNS AND THEREFORE
TRENDED MAXIMUM TEMPERATURE VALUES UP.

DAYS 4 THROUGH 7...A LARGE UPPER LOW IS PROGGED TO DEVELOP OVER THE
CENTRAL PLAINS AT THE START OF THE PERIOD. THE GFS HAS LACKED
RUN-TO-RUN CONSISTENCY, HOWEVER THE NCEP ENS MEAN ADDS SUPPORT TO A
MORE NORTHEAST POSITION WITH MID/UPPER LOW SIMILAR TO THE ECMWF.
THIS WILL LEAD TO COOL AND UNSETTLED WEATHER ACROSS THE CENTRAL HIGH
PLAINS THROUGH THE PERIOD AND GENERALLY TRENDED MAXIMUM TEMPERATURES
LOWER WHILE MAINTAINING PROBABILITIES FOR PRECIPITATION THROUGH MUCH OF
THE PERIOD.

MCGUIRE
&&

.AVIATION...
1136 PM MDT TUE SEP 8 2009

FOR THE 06Z TAFS..CONVECTION ONGOING AT KGLD WILL GRADUALLY
DIMINISH IN INTENSITY OVER THE NEXT FEW HOURS. IN ITS WAKE...LOW
STRATUS WITH SOME REDUCTION IN VISBY PROGGED TO DEVELOP AT BOTH
TERMINALS BY AROUND 10Z. EXPECT SLOW RETURN TO VFR CIGS/VIS BY
AROUND 16Z WEDNESDAY WITH POTENTIAL FOR DIURNAL CONVECTION BY
EARLY AFTERNOON. TEMPORAL/SPATIAL DETAILS TOO VAGUE AT THIS
JUNCTURE TO WARRANT INCLUSION IN THIS TAF ISSUANCE. STRONGER
AGREEMENT IN FOG/LOW STRATUS POTENTIAL NEAR THE END OF THIS TAF
CYCLE AND HAVE INSERTED SCT CLOUDS FOR NOW.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ014-015-028-029.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 8, 10:37 AM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT TUE SEP 8 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT TUE SEP 8 2009 /1137 AM CDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A COLD FRONT
SWEEPS THROUGH THE AREA. STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY MORNING
WITH HEAVY RAINFALL AMOUNTS POSSIBLE. ALSO...DENSE FOG IS EXPECTED
TO FORM ACROSS TRI-STATE AREA DURING THE MORNING HOURS POTENTIALLY
REDUCING VISIBILITIES TO LESS THAN A MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Sep 8, 8:00 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             16 NNE SEIBERT          39.51N 102.75W
09/08/2009  E0.88 INCH       KIT CARSON         CO   PUBLIC

            ESTIMATED 40 MPH WIND GUSTS ALONG WITH HEAVY RAIN.

&&

KJAMES
Local storm report, Sep 8, 9:34 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             14 S STRATTON           39.10N 102.60W
09/08/2009  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            LOTS OF DIME SIZED HAIL ALONG WITH HEAVY RAIN AND WINDS
            ESTIMATED AT 35 MPH

&&

FOLTZ
Special weather statement, Sep 8, 10:28 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM MDT TUE SEP 8 2009

KSZ013-027-090515-
SHERMAN-WALLACE-
1028 PM MDT TUE SEP 8 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF HALE TO KANORADO TO WESKAN...AND MOVING EAST AT 15 MPH.

SMALL HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

FLOYD

The radar

The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Logan

When
September 9, 1:43 AM CST to 5:00 AM CST
Where
Logan County, 4.53 mi ENE of Monument to 4.6 mi ENE of Monument
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.121, -100.940

Six to eight inches of water was running across US Highway 40 between mile markers 62 and 64 west of Oakley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187393.